|Assessing first therapy options vs. side effects
Feb 19, 2007
I was very recently diagnosed (4 weeks ago) and my levels are: CD 1055, VL 70,000. My doctor is recommending Combivir and Sustiva as a starting regimen, but I am concerned about lipodistrophy and nausea/diarrhea associated with the AZT in Combivir. When I suggested perhaps starting on Truvada instead of Combivir he stated that he suggests the Combivir due to blood brain effectiveness and has started me already on testosterone supplements as a means to combat any future threat of lipoatrophy. I'm confused. I don't read that Truvada is any less effective at breaching the blood brain barrier than Combivir and I also read conflicting articles on this site related to testosterone's effect on lipoatrophy. Some state it is effective while others indicate it may CAUSE it. Why isn't Truvada the logical choice as a starting regime to provide effective treatment of my virus as well as limited lipoatrophy. Also - my doctor is recommending starting treatment even with my good numbers rather than waiting until my T cell count drops to 300 in an effort to preserve my natural immune system as long as possible as well as reduce the strain on my lymph system in dealing with my current viral count. Please advise. Thanks for ALL of the great information you offer so clearly!!
Response from Dr. Sherer
Both of the regimens that you are describing are recommended as initial choices for ART by current guidelines, but I agree with you that the possibility of lipoatrophy with a thymidine analogue such as AZT is an important consideration, and that Truvada is a better initial choice for that concern. There is no evidence that androgens such as testosterone will alter the incidence or severity of lipoatrophy, to my knowledge.
In my own practice, the two factors that you cite, i.e. the 10-20% risk of lipoatrophy as a long term complication (after 12-18 months of therapy), as well as the short term incidence of side effects such as nausea, headache, and anemia are enough to lead me towards recommending Truvada above Combivir.
There is also room for physicians to disagree on the optimal moment of timing to start ART, but most physicians agree that there is no need to initiate treatment when the CD4 cell count is above 350 cells/ml.
One possible exception might be in the setting of acute or recent HIV infection. You mentioned that you were recently diagnosed, but did not specify that you are believed to have acquired HIV recently. If that were the case, while there is no clear data favoring treatment, some clinicians prefer to be more aggressive and start therapy during that period.
Finally, there is no clinical evidence to my knowledge that the greater CNS penetration of zidovudine is associated with superior outcomes in the prevention of long term CNS complications than regimens containing tenofovir.
In short, I have largely agreed with your concerns. I would not advise starting ART until the CD4 cell count is below 350 cells/ml; and I would favor starting Truvada over Combivir, when you do start ART.
I urge you to talk to your doctor about your concerns, and to show him or her these responses. There may well be other issues here that I have not considered.
When Should I start meds?
Inmune reconstitution syndrome
- I Am Hiv Postive I Feel Tired All The Time
- Will Using A Condom Protect From Genital Warts?
- Will My Body Carry The Hpv Virus Forever?
- Will Having My Genital Warts Removed Decrease My Chances Of Spreading It?
- Ways To Get Chlamydia Other Than Sex
- Syphilis How Does It Affect Reproductive System
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.